Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 2, NWS Glasgow, MT

February 3, 2023Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 3, 2023, 10:18 AM MST for Phillips County, Montana. It took effect at Feb 4, 2023, 3:00 AM MST. It was in force for 14 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 3, 2023, 10:18 AM MST (17:18 UTC)
In effect from
Feb 4, 2023, 3:00 AM MST
Expired
Feb 4, 2023, 5:00 PM MST
In force
14 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 4, 6:09 AM MSTNON-TSTM WND GST 6411 Ene Zortman, MTMESONET STATION MTMAL 11.3 SW PHILLIPS (MT DOT).
Feb 4, 7:32 AM MSTNON-TSTM WND GST 581 Ese Zortman, MTMESONET STATION ALDM8 ZORTMAN 1E.
Feb 4, 11:32 AM MSTNON-TSTM WND GST 651 Ese Zortman, MTUPDATED LSR FOR MESONET STATION ALDM8 ZORTMAN 1E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS75 KGGW 031718
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1018 AM MST Fri Feb 3 2023

MTZ060-041200-
/O.UPG.KGGW.HW.A.0002.230204T1000Z-230205T0000Z/
/O.NEW.KGGW.HW.W.0002.230204T1000Z-230205T0000Z/
Southwest Phillips-
Including the city of Zortman
1018 AM MST Fri Feb 3 2023

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...From 3 AM to 5 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-059-041200-
/O.NEW.KGGW.HW.W.0002.230204T1000Z-230205T0000Z/
Central and Southeast Phillips-Northern Phillips-
Including the cities of Malta and Whitewater
1018 AM MST Fri Feb 3 2023

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Central and Southeast Phillips and Northern Phillips 
  Counties.

* WHEN...From 3 AM to 5 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
2 follow-up statements
128 
WWUS75 KGGW 040942
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
242 AM MST Sat Feb 4 2023

MTZ016-059-060-050000-
/O.CON.KGGW.HW.W.0002.230204T1000Z-230205T0000Z/
Central and Southeast Phillips-Northern Phillips-
Southwest Phillips-
Including the cities of Malta, Whitewater, and Zortman
242 AM MST Sat Feb 4 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Phillips County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
096 
WWUS75 KGGW 050000
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
500 PM MST Sat Feb 4 2023

MTZ016-059-060-050100-
/O.EXP.KGGW.HW.W.0002.000000T0000Z-230205T0000Z/
Central and Southeast Phillips-Northern Phillips-
Southwest Phillips-
500 PM MST Sat Feb 4 2023

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished below high wind warning speeds and are
expected to continue diminishing, therefore this high wind warning
has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 3, 9:40 AM MST, 38 minutes earlier.

Area forecast discussion, Feb 3, 9:40 AM MST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
940 AM MST Fri Feb 3 2023

.DISCUSSION...

MORNING UPDATE: Today's high temperature forecast is tricky.
Warmer air seems to be all around, but the lower river valleys are
stuck in this thin layer of much colder air. Just as soon as the
stronger westerly winds actually reach the surface, that warmer
air will very quickly take its place. It's just not quite clear
exactly how and when that will happen over the next several hours.
Found the best model agreement and blended that with the previous
forecast. Will also soon need to make a decision about winds for
tomorrow.   -------BMickelson

Previous discussion: A warm front will move to the east across
the forecast area today. Shallow cold air in the northeast half of
the forecast area will take time to erode today as winds will be
light and lingering snow cover will keep low level inversions in
place. The southwest half of the forecast area will be much warmer
where some areas have bare ground and there will be west to
southwest chinook winds to mix more of the warm air aloft to the
surface.

Upper ridge that builds into the area today will be flattened
somewhat tonight and Saturday morning with a shortwave trough and
cold front. The airmass behind the cold front will be only
slightly cooler and strong west winds on Saturday will bring good
mixing which will bring warmer surface temperatures in the
northeast. Winds in parts of Philips County will approach High
Wind Warning criteria and SW Phillips has a good enough chance of
seeing 60 mph wind gusts that a High Wind Watch will be issued for
Saturday in that area.

Expect some of the existing snow pack to melt over the weekend
with the moisture building up in the surface layer below the
overnight inversions. Light winds Saturday Night could allow fog
to develop and continue into Sunday as high pressure will be over
the area.

Sunday night through Monday: The next trough will move across the
western half of the CONUS but it will be pacific and mild in
nature with Montana with limited moisture making it east of the
divide. Monday will be breezy with northwest winds.

Tuesday and Wednesday will be warm and dry with an upper ridge
over the area.

&&

.AVIATION...

LAST UPDATE: 1635Z, Friday, Feb. 3

FLIGHT CAT RANGE: VFR

LLWS: With light winds expected at the surface and strong winds
aloft, wind shear concerns through the first 1000 ft AGL will be
present through at least this afternoon, with shear of 35-45 kts
out of the west (270 deg) for all sites. Main concern period is
through 00Z Saturday, with another round of wind shear problems
possible Saturday morning.

DISCUSSION: There will be mix of mid and high clouds across the
region today and tonight with periods of clear skies. Major air
mass exchange is underway.

WIND: Light and variable this morning. West to SW winds 5 to 15
knots are expected this afternoon with a few errant higher gusts,
which will become SW tonight. Tomorrow, expect sustained winds to
increase to around 30 kts from the west. Obviously crosswind
concerns for N-S oriented runways.

-----BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Saturday afternoon for
Southwest Phillips.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 2:48 AM MSTHigh Wind WatchGGWPhillips8 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.